demerol then code blue

  1. 0
    I have not been on here in a long time. But I am in distress and need advice/input. I started my nursing career two years ago on a med/surge floor. I love what I do, but last night terrified me. I had a patient that was 58y. multiple issues/drug user and he said he was in pain. I tried giving him lortab and he refused. During the day they were giving him dilaudid and that is what he wanted, but doc d/c'd it. Instead doc wrote for 40mg Demerol sivp. also give promethazine 12.5 mg. sivp. So pt said he would take the Demerol. So I gave the Demerol 40 mg. /.08ml. diluted in at least 8 cc of saline and pushed for two minutes. Slowly flushed that for two minutes and then gave promethazine diluted in at least 8cc saline slowly for two minutes and then flushed slowly two minutes. pt was okay. continued passing meds to my other six patients and get a call from the tele tech that my patient hr going down. I ran to room/called for help/could not arouse him. started cpr/gave narcan/the team was there by then... they intubated and sent him to ICU. I thought we were not going to get him back. His face was blue, I was so terrified. I have never had my patient code. The doctor asked me if I gave the Demerol too fast and I told him no and how I administered. What could have happened? I am so upset for my patient and I have cried and cried because he is my responsibility. I did what I was suppose to do, didn't I? They let me leave from shift early, I am so upset for him. He never has any family visiting him and he lives in a nursing home. That poor man, I hope he does not pass. What did I do wrong?
  2. Get our hottest nursing topics delivered to your inbox.

  3. 9 Comments so far...

  4. 1
    quite possibly nothing. perhaps it was just his time.
    mom35 likes this.
  5. 6
    You stated that the patient was known to have a drug abuse problem, could he have had a stash on him and taken some stuff on top of what you gave him? It sounds like you did the correct things.
  6. 2
    Quote from twinmommy+2
    You stated that the patient was known to have a drug abuse problem, could he have had a stash on him and taken some stuff on top of what you gave him? It sounds like you did the correct things.

    He very well could have, I didn't think of that.
    SillyStudent and Esme12 like this.
  7. 1
    He was aware that he wasn't going to get the Dilaudid anymore.

    He had a stash and he used it.
    twinmommy+2 likes this.
  8. 0
    Was this the first time the patient had received Demerol?
  9. 0
    The promethazine will increase the sedative effect of the Demerol and was given to reduce the n/v associated with the drug. Too bad it was not ordered IM, I would have asked the MD to switch the order to IM for several reasons. Promethazine if it extravasates can cause severe tissue damage and or necrosis and it now has a black box warning for IV administration. If you Google it you will see the many lawsuits related to the IV use of this medication that prompted the change to the warning. Many hospitals have taken it out of their formularies and switched to an alternative.
    Your administration technique was fine so no worries there but the patient obviously had severe respiratory depression and hypotension and circulatory collapse from the medications. You did nothing wrong though the patient just had a severe adverse reaction and of note is the onset of action for Demerol is a bit faster then MS. This could have been worsened if the patient had a sensitivity to the drug. Many moons ago Demerol was our dug of choice for post op pain and I have seen this happen before with IV administration. Use it as a learning experience to remember that IV drugs are powerful and have immediate effects on the body, many patients have idiosyncratic reactions to medications,adverse reaction and side effects. Once injected they are done deal but luckily we do have some reversal agents. Rest assured you did nothing wrong and followed the standard of care.
  10. 0
    you have received very good advice
  11. 1
    Quote from twinmommy+2
    You stated that the patient was known to have a drug abuse problem, could he have had a stash on him and taken some stuff on top of what you gave him? It sounds like you did the correct things.
    You took the thought right outta my head.
    Esme12 likes this.
  12. 0
    I didn't know anyone used Demerol anymore.


Top